Michigan, 2013

Hail in Michigan, September 1, 2013

September 1, 2013 · NWS MQT · 1 event in 1 county or zone

A severe thunderstorm dropped one-inch diameter hail at Mohawk on the evening of the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A severe thunderstorm dropped one-inch diameter hail at Mohawk on the evening of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 1, 6:43 PM EST, 51 minutes earlier.

Area forecast discussion, Sep 1, 6:43 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
743 PM EDT SUN SEP 1 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 401 PM EDT SUN SEP 1 2013

12Z ROABS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW PAIR OF VIGOROUS
SHRTWVS DIGGING THRU ONTARIO/LK SUP IN THE NW FLOW ALF BTWN RDG OVER
THE ROCKIES AND A TROF OVER ERN NAMERICA. WHILE DRYING ALF UNDER
DNVA/UPR CONFLUENCE/DEEP LYR QVECTOR DVGC IN THE WAKE OF THE MOST
IMPRESSIVE SHRTWV MOVING ACRS NRN LK SUP HAS ENDED THE SHRA OVER THE
SW CWA...MORE NMRS SHRA/TS IN THE COMMA TAIL IN ADVANCE OF RATHER
WEAK ATTENDANT COLD FNT...WHERE RUC ANALYSIS SHOWS KINX NOT FAR FM
40/STEEPER MID LVL LAPSE RATES/MUCAPE IN THE 500-1000J/KG RANGE...
ARE  MOVING THRU THE ERN ZNS. MORE NMRS SHRA/TS ALSO IMPACTED THE
KEWEENAW EARLIER IN THE DAY CLOSER TO THE COMMA HEAD ASSOCIATED WITH
THIS SHRTWV. THE MAIN HAZARD FM ALL THE SHRA/TS HAVE BEEN HEAVY
DOWNPOURS...WHICH PROMPTED THE ISSUANCE OF AN URBAN/SMALL STREAM
FLOOD ADVY FOR THE KEWEENAW EARLIER IN THE AFTN FOLLOWING A REPORT
OF 2 INCHES OF RA IN AN HOUR NEAR CALUMET. EVEN THOUGH THERE HAS
BEEN DRYING ALF OVER THE W IN THE WAKE OF THE WEAK SFC COLD
FROPA...A FEW -SHRA HAVE DVLPD IN THIS AREA ALONG WITH SOME LO CLDS
AS LLVL MSTR SHOWN ON THE 12Z INL RAOB HAS OVERSPREAD THE AREA IN
THE NW LLVL FLOW IN THE WAKE OF THE SHRTWV. LARGE SCALE QVECTOR
DVGC/SUBSIDENCE IN THE WAKE OF THE DEPARTING SHRTWV HAVE TENDED TO
LIMIT THE INTENSITY OF THESE -SHRA. THERE IS A SHARPER SURGE OF COOL
AIR ASSOCIATED WITH THE SECOND SHRTWV DROPPING SSEWD IN NW ONTARIO.
LO CLDS ARE WIDESRPEAD TO THE NW OF LK SUP WITH SOME -RA/-DZ
REPORTED IN THE CYC FLOW ON THE NW FLANK OF SFC LO PRES MOVING THRU
LK SUP THAT ASSOCIATED WITH THE FIRST SHRTWV.

REST OF THIS AFTN/TNGT...EXPECT LINGERING SHRA/TS OVER THE ERN ZNS
LATE THIS AFTN TO SHIFT TO THE E FOLLOWING DEPARTURE OF AXIS OF HIER
RH/DEEP LYR QVECTOR CNVGC AND UNDER DEEP LYR QVECTOR DVGC BEHIND
DEPARTING FIRST SHRTWV. FOLLOWING THE PASSAGE OF REINFORCING COLD
FNT EARLY THIS EVNG ASSOCIATED WITH THE SECOND SHRTWV DIGGING THRU
ONTARIO...EXPECT WIDESPREAD LO CLD/SOME -DZ TO DVLP ESPECIALLY IN
THE UPSLOPE AREAS NEAR LK SUP AS LLVL NNW FLOW DRIVES NEAR SFC COOL
AIR INTO THE AREA AND SHARPENS INVRN BASE NEAR H9 AS SHOWN ON 12Z
LOCAL WRF ARW FCST SDNGS. THE COMBINATION OF GUSTY WINDS WITH H925
WINDS FCST UP TO 25-30 KTS AND THE ARRIVAL OF THE COOLER AIR WL MAKE
THE NGT FEEL QUITE CHILLY AS COMPARED TO THE WARM WX IN RECENT WEEKS.

LABOR DAY...MON WL FEATURE A CONFLUENT NW FLOW OVER THE UPR LKS/DEEP
LYR QVECTOR DVGC. MAIN FCST CONCERN IS HOW QUICKLY LO CLDS/-DZ WITH
SHALLOW MOIST LYR BLO SHARP LLVL INVRN WL DEPART. GIVEN THE
INTENSITY OF THE DISTURBANCES IN PLAY TODAY...PREFERRED TO FOLLOW
THE 12Z LOCAL WRF-ARW FCST SCENARIO...WHICH SHOWS MORE PERSISTENT
LLVL MSTR MAINTAINED BY STRONGER N WIND. BUT EVEN THIS MODEL
INDICATES SOME IMPROVEMENT IN THE AFTN ESPECIALLY OVER THE W HALF
WITH CLOSER APRCH OF SFC HI PRES/WEAKER AND MORE ACYC FLOW. EXPECT
THE RETURN OF AT LEAST SOME SUNSHINE IN THAT AREA AFT 18Z. TEMPS WL
RUN BLO NORMAL FOR THE FIRST TIME IN QUITE AWHILE.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 401 PM EDT SUN SEP 1 2013

QUITE A TRANQUIL PERIOD OF WEATHER EXPECTED OVER THE NEXT WEEK AS
LARGE SCALE FEATURES TREND BACK TO THE EARLY SUMMER SET-UP OF A
WESTERN RIDGE AND EASTERN TROUGH. TEMPERATURES SHOULD BE AT TO
SLIGHTLY ABOVE NORMAL THROUGH THE WEEK.

MONDAY NIGHT THROUGH TUESDAY NIGHT...A STRONG MID-LEVEL SHORTWAVE
TROUGH AND AN ACCOMPANYING SFC LOW WILL BE OVER THE SOUTHEAST
ONTARIO AND QUEBEC BORDER AT THE START OF THE PERIOD...AND WILL BE
CONTINUING TO MOVE EAST MONDAY NIGHT. MEANWHILE...MID-LEVEL RIDGING
WILL BE BUILDING INTO THE UPPER MS VALLEY AS A SFC HIGH PRESSURE
SETTLES OVER OVER NW TO CENTRAL WI. MAIN QUESTIONS IN THIS TIME
FRAME REVOLVE AROUND DEPARTING LOW CLOUD COVER IN THE EAST...AND MIN
TEMPS FOR THE WEST.

INCREASINGLY DRIER AIR WILL CONTINUE ADVECTING INTO THE REGION FROM
THE NW AHEAD OF THE SFC HIGH. ATTM...IT APPEARS THAT LOW-CLOUDS
UNDER AN H8 INVERSION SHOULD DISSIPATE ENOUGH FROM INSOLATION AND
INCOMING DRY AIR TO RESULT IN MOSTLY CLEAR SKIES FOR THE WEST HALF.
THE EAST HALF IS A BIT MORE TRICKY...WITH THE NAM NON-SURPRISINGLY
KEEPING LOW STRATUS ACROSS THE AREA WELL INTO THE OVERNIGHT HOURS.
OVERALL...FEELING IS THAT CLOUDS WILL CLEAR OUT BY MIDNIGHT FOR THE
EAST.

WITH THE GRADIENT FLOW WEAKENING ACROSS THE WEST...AND PWAT VALUES
AROUND 0.5 INCHES...GOOD RADIATIONAL COOLING IS EXPECTED. HAVE
FORECAST TEMPS IN THE LOW 40S INTERIOR WEST...WITH EVEN A COUPLE
POCKETS OF UPPER 30S. LOWS SHOULD REMAIN AROUND 50 ALONG THE GREAT
LAKES...AND ACROSS THE EAST HALF WHERE GRADIENT FLOW REMAINS
STRONGER THROUGHOUT THE NIGHT.

BROAD RIDGING MOVES ACROSS THE UPPER GREAT LAKES ON TUESDAY...AND
WILL BRING SUNNY SKIES WITH TEMPS WARMING TO THE MID 70S. RETURN
FLOW ON THE BACKSIDE OF THE SFC HIGH ALONG WITH INCREASING MID-LEVEL
CLOUDS SHOULD KEEP TEMPS FROM FALLING OFF TOO MUCH TUESDAY...WITH
COLDEST LOWS ONLY IN THE UPPER 40S. PLENTY OF DRY AIR ABOVE THE
INVERSION SHOULD ALLOW RH VALUES TO FALL INTO THE MID 30S TO AROUND
40 FOR INTERIOR LOCATIONS...THOUGH WINDS WILL BE QUITE LIGHT.

WEDNESDAY...A STRENGTHENING SHORTWAVE ACROSS NORTHERN CANADA WILL
QUICKLY TRACK SOUTHEAST ACROSS NORTHERN MANITOBA ON TUESDAY...AND
SOUTHERN HUDSON BAY TUESDAY NIGHT INTO WEDNESDAY MORNING. AN
ASSOCIATED STRENGTHENING SFC LOW WILL SEND A COLD FRONT FROM NORTH
TO SOUTH ACROSS THE CWA LATE TUESDAY NIGHT INTO WEDNESDAY. NEARLY
ALL FORCING BY WAY OF MID-LEVEL Q-VECTOR CONVERGENCE WILL STAY WELL
NORTH AND EAST OF THE AREA. GIVEN LIMITED MOISTURE WITH THIS
SYSTEM...DO NOT EXPECT ANYTHING MORE THAN SOME SCATTERED TO BROKEN
MID-LEVEL CLOUDINESS. ONE EXCEPTION COULD BE A BRIEF BOUT OF
POST-FRONTAL UPSLOPE DRIZZLE ACROSS THE NORTH-CENTRAL CWA...BUT WITH
DRY AIR MOVING IN QUICKLY BEHIND THE FRONT...LEFT OUT OF THE FCST
FOR NOW.

THE ECMWF HAS BEEN ON THE FASTER END OF GUIDANCE WITH THE PASSAGE OF
THE FRONT...CLEARING MUCH OF THE CWA BY NOON. THE GFS HAD BEEN
SEVERAL HOURS SLOWER...NOT CLEARING THE CWA UNTIL MID TO LATE
AFTERNOON. HOWEVER...IT HAS TRENDED 3 TO 5 HOURS QUICKER OVER THE
LAST SEVERAL RUNS...AND NOW LINES UP MUCH BETTER WITH THE ECMWF.
WILL FOLLOW THE IDEA OF A QUICKER FRONTAL PASSAGE. STRENGTHENING
HIGH PRESSURE TRACKING SOUTHEASTWARD INTO THE UPPER MS VALLEY BEHIND
THE FRONT WILL INDUCE A MODEST ISALLOBARIC WIND COMPONENT AND BRING
A WINDOW OF BREEZY CONDITIONS WEDNESDAY MORNING...PRODUCING AN
ELEVATED SWIM RISK FOR WEDNESDAY.

WEDNESDAY NIGHT THROUGH SUNDAY...HIGH PRESSURE WILL SETTLE OVER THE
AREA WEDNESDAY NIGHT AND ALLOW TEMPS TO ONCE AGAIN FALL WELL INTO
THE 40S FOR INTERIOR LOCATIONS. DEEP TROUGHING IN THE WEST WILL
DEVELOP BY LATE IN THE WEEK AND DOMINATE THE PATTERN ACROSS THE NE
CONUS. A COUPLE OF WEAK SHORTWAVES WILL TRACK ALONG THE BACKSIDE OF
THIS TROUGH AND AFFECT THE CWA. TIMING AND STRENGTH ARE TYPICALLY
DIFFICULT TO PIN DOWN IN THIS TYPE OF FLOW REGIME...SO WILL USE
CONSENSUS FORECAST THROUGH THE WEEKEND. WITH THAT SAID...BEST CHANCE
TO SEE SOME ISOLATED SHOWERS AND A FEW THUNDERSTORMS WILL BE FRIDAY
AND FRIDAY NIGHT AS A COLD FRONT DROPS SOUTH THROUGH THE REGION.
&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 743 PM EDT SUN SEP 1 2013

LOW MVFR CONDITIONS AT KCMX/KSAW WILL FALL TO IFR OVER THE NEXT FEW
HRS UNDER GUSTY UPSLOPE NNW WIND. SOME -DZ/SPRINKLES ARE LIKELY AS
WELL. AT KIWD...UPSTREAM CONDITIONS SUGGEST CIGS MAY NOT FALL TO IFR
THERE...ALTHOUGH SOME -DZ/SPRINKLES MAY ALSO OCCUR. AS DISTURBANCE
RESPONSIBLE FOR THE GUSTY NNW WINDS/LOW-LEVEL MOISTURE CONTINUES TO
SHIFT E...EXPECT GRADUALLY IMPROVING CONDITIONS FROM W TO E LATE
TONIGHT AND MON. IN FACT...SKIES SHOULD CLEAR AT KCMX/KIWD MID AFTN.
IT MAY NOT BE UNTIL LATE AFTN/EARLY EVENING THAT CLOUDS SCATTER OUT
AT KSAW.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 401 PM EDT SUN SEP 1 2013

FOLLOWING A COLD FRONTAL PASSAGE LATE THIS AFTERNOON/EARLY
EVENING...EXPECT NNW WINDS UP TO 30 KTS TO DEVELOP OVER THE LAKE AND
CONTINUE INTO MON...WHEN A HI PRES APPROACHING THE UPPER LAKES WILL
CAUSE THE WINDS TO DIMINISH WEST-TO-EAST THRU MON NIGHT. LOOK FOR
LIGHTER WINDS ON TUE AS THE HI PRES MOVES OVER THE UPPER LAKES.
STRONGER NNW WINDS UP TO 25 KTS WILL DEVELOP OVER THE E HALF ON WED
FOLLOWING ANOTHER COLD FRONTAL PASSAGE. THEN WINDS SHOULD DIMINISH
QUICKLY THE REST OF THE WEEK AS ANOTHER HI PRES/WEAK PRES GRADIENT
MOVE OVER THE LAKE.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  BEACH HAZARDS STATEMENT THROUGH LATE MONDAY NIGHT FOR MIZ005-006.

LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...KC
LONG TERM...KLUBER
AVIATION...ROLFSON
MARINE...KC
Hazardous weather outlook, Sep 1, 3:03 PM EST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
403 PM EDT SUN SEP 1 2013

MIZ005-006-021200-
MARQUETTE-ALGER-
403 PM EDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A HIGH SWIM RISK AT THE LAKE SUPERIOR BEACHES AS NORTH
WINDS AND WAVES QUICKLY INCREASE BEHIND A COLD FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A HIGH SWIM RISK ALONG THE BEACHES OF MARQUETTE AND ALGER
COUNTIES THROUGH MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ001>004-007-009>014-084-085-021200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON-
DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
403 PM EDT SUN SEP 1 2013 /303 PM CDT SUN SEP 1 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS MAY LINGER OVER EASTERN UPPER MICHIGAN THROUGH EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-021200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
403 PM EDT SUN SEP 1 2013 /303 PM CDT SUN SEP 1 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS MAY LINGER OVER EASTERN LAKE SUPERIOR THROUGH EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-021200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
403 PM EDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTH TO NORTHWEST WINDS MAY GUST TO 25 KNOTS MUCH OF MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KLUBER

The radar

The Marquette radar (KMQT), 105 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Houghton

When
September 1, 7:34 PM EST to 7:38 PM EST
Where
Houghton County, 1.67 mi NE of Copper City
Measured
1 in hail
Reported by
Social Media
Coordinates
47.300, -88.360

One-inch diameter hail was reported in the Mohawk area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469903.